MEDICAL DISCLAIMER:The contents are under continuing development and improvements and despite all efforts may contain errors of omission or fact. This is not to be used for the assessment, diagnosis or management of patients. It should not be regarded as medical advice by healthcare workers or laypeople. It is for educational purposes only. Please adhere to your local protocols. Use the BNF for drug information. If you are unwell please seek urgent healthcare advice. If you do not accept this then please do not use the website. Makindo Ltd
An 83-year-old gentleman presents with a reduced level of conscious to the Emergency Department. His GCS is 9. He was up at 7 am and took his tablets and then walked the dog and came home at 8 am for breakfast and was then found on the floor barely conscious. His wife who found him on the floor called an ambulance but as there was a delay his sons lifted him and brought him in the car. He is known to have Type 2 Diabetes and Ischaemic heart disease. His usual medications are
Gliclazide 160 mg BD
Metformin 500 mg BD
Clopidogrel 75 mg OD
Simvastatin 20 mg ON
The staff have managed to get a venous cannula in and have sent bloods.
What is the first actions that you would wish to do
Always mention ABC and place in the recovery position and start oxygen in any new comatose patient and get Venous access
A venous blood sample should be sent to the lab when cannulating but in the interim get a bedside capillary blood glucose (CBG). The nurse tells you that his CBG is 2 mmol/L. This is often called a BM after the manufacturers of the testing kit. The test is run on a fingerprick sample of capillary blood and can be done at the bedside.
A blood sugar below 4 mmol/L (72 milligrams per deciliter (mg/dL)) is regarded as hypoglycaemia. Hypoglycaemia is a medical emergency.
2. What would you do now
Immediately administer 100 mls of 20% Glucose IV or equivalent. An alternative is 50% glucose/dextrose but this may damage veins so ensure well flushed. An alternative would be 200 mls of 10% glucose. Use whatever can be given most rapidly. There is insufficient glucose supply to the brain. Any delays can result in progressive coma, seizures and brain injury and death.
The effects should be rapid recovery as he has what is called neuroglycopenia. If there is a delayed response or none then consider other causes. Continue to give Glucose until the BM is normal and continue to monitor. It may be that the patient has already developed brain damage and may have cerebral oedema. Consider CT scan to look for a structural lesion and specialist advice.
3. What other options could you consider if he had no IV access
Consider giving Glucagon 1 mg IM. In most algorithms, this can be given before glucose depending on which is easiest to administer.
4. What is Glucagon
Glucagon is a polypeptide hormone produced by the alpha cells of the islets of Langerhans, which increases blood-glucose concentration by mobilising glycogen stored in the liver. It may not work in those without liver stores e.g. severe cachexia or liver disease. It is given by the intramuscular route.
5. What drug caused the hypoglycaemia and what other drugs can do the same
Untreated diabetes does not cause hypoglycaemia. Hypoglycaemia is caused by some of the drugs used to lower blood glucose.
The cause here is the large dose of Gliclazide. This is a sulphonylurea. It can cause hypoglycaemia. Metformin does not cause hypoglycaemia.
Hypoglycaemia is caused by diabetic medications most commonly Insulin and sulphonylureas. In this patient there has been some weight loss which may have helped reduce insulin resistance and so the treatment needs scaled back. Renal impairment can also lead to hypoglycaemia.
Other commonly used drugs causing hypoglycaemia are acute alcohol e.g. a binge drinking scenario, IV quinine which is given for cerebral malaria.
Hypoglycaemia can also be caused simply by fasting along with Insulin or Sulphonylureas
6. What should you do when the patient regains consciousness
Even after regaining consciousness a long-acting carbohydrate should be given to maintain their blood-glucose concentration above 4 mmol/litre (e.g. two biscuits, one slice of bread, 200-300 mL of milk (not soya or other forms of 'alternative' milk, e.g. almond or coconut), or a normal carbohydrate-containing meal if due).
Patients who have received glucagon require a larger portion of long-acting carbohydrate to replenish glycogen stores (e.g. four biscuits, two slices of bread, 400-600 mL of milk (not soya or other forms of 'alternative' milk, e.g. almond or coconut), or a normal carbohydrate-containing meal if due).
If the patient is conscious and there are further concerns of hypoglycaemia and the patient is nil by mouth then consider giving a Glucose 10% intravenous infusion should be given
7. What else is recommended
It would be reasonable to arrange a diabetic team review for education and adjustment of his ongoing diabetic medications in the next 24 hrs. It would be useful to keep a chart of BM measurements.
It would be reasonable to send a HbA1c to give an idea of glucose control over the past 3 months
Also check Renal function to ensure this is stable
8. Do you know any diseases that cause Hypoglycaemia
Acute alcohol excess
9. What are the symptoms of hypoglycaemia in the conscious patient
Symptoms and signs
Feeling dizzy and weak
A sudden feeling of excess hunger
Increased heart rate
Confusion, Irritable or nervous
Symptoms of hypoglycaemia during sleep include:
Crying in sleep
Excessive sweating so as to dampen your clothes
Feeling tired, irritated or confused after waking up
PLEASE NOTE LEGAL ADVICE: The contents are under continuing development and improvements and may contain errors of omission or fact. Feedback vital and always welcome at drokane at gmail.com. This is not to be used for the assessment, diagnosis or management of patients. It should not be regarded as medical advice. It is only for educational purposes. Please adhere to your local protocols. If you are unwell please seek healthcare advice from your doctor. This does not replace senior or specialist advice. If you do not accept this then please do not use the website. If you need medical advice, please consult a doctor or other appropriate medical professional. If you are a medical professional and you need advice then speak to your senior or colleagues.